Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at May 9, 2009, 4:07 PM CDT for Hempstead County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2009, 4:07 PM CDT (21:07 UTC)
- Expired
- May 9, 2009, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Hempstead County, AR
The radar
The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:31 PM CDT | FLASH FLOOD | Hope, AR | SEVERAL ROADS CLOSED ACROSS THE COUNTY DUE TO HIGH WATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KSHV 092107
FFWSHV
ARC057-100000-
/O.NEW.KSHV.FF.W.0018.090509T2107Z-090510T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITY OF HOPE...
* UNTIL 700 PM CDT
* AT 403 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORMS
OVER THE WARNED AREA. SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE
ACROSS HEMPSTEAD COUNTY WITH STORM TOTAL PRECIPITATION INDICATING
GREATER THAN TWO INCHES OF RAINFALL IN THE LAST TWO HOURS...AND
MORE RAINFALL IS EXPECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WASHINGTON...PERRYTOWN AND BLEVINS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3395 9351 3396 9345 3348 9348 3349 9372
3353 9378 3355 9378 3354 9380 3361 9381
3363 9390 3365 9390 3368 9396 3373 9394
3373 9396 3375 9395 3377 9382 3401 9382
3401 9373
$$
PARKER1 follow-up statement
000
WGUS74 KSHV 092235
FFSSHV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT SAT MAY 9 2009
ARC057-100000-
/O.CON.KSHV.FF.W.0018.000000T0000Z-090510T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HEMPSTEAD AR-
535 PM CDT SAT MAY 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
HEMPSTEAD COUNTY...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL ACROSS
HEMPSTEAD COUNTY. RADAR RAIN RATE ESTIMATES INDICATE THAT RAIN RATES
HAVE LOWERED SOME...HOWEVER...ADDITIONAL RAINFALL WILL CONTINUE THE
FLASH FLOODING THREAT. HEMPSTEAD COUNTY LAW ENFORCEMENT ALSO
REPORTED THAT SEVERAL ROADS ACROSS THE COUNTY HAVE BEEN CLOSED DUE
TO HIGH WATER.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHINGTON
AND BLEVINS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA
AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
&&
LAT...LON 3395 9351 3396 9345 3348 9348 3349 9372
3353 9378 3355 9378 3354 9380 3361 9381
3363 9390 3365 9390 3368 9396 3373 9394
3373 9396 3375 9395 3377 9382 3401 9382
3401 9373
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:49 PM CDT, 18 minutes earlier.
Area forecast discussion, May 9, 3:49 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
349 PM CDT SAT MAY 9 2009
.DISCUSSION...
FRONT DRAPED ACROSS THE REGION NOW ALONG A CAMDEN AR...TO CLEBURN
TX LINE. WV SAT SHOWS CONVECTION OVER SE OK AND SW AR RIDING ON A
WEAK MID LEVEL DISTURBANCE. LINE OF SEVERE STORMS HAS SPREAD OUT
AND WEAKENED A BIT OVER THE LAST FEW SCANS...BUT SEVERE THREAT
WILL LIKELY CONTINUE INTO THE EVENING WITH THESE STORMS AS THEY
MOVE INTO MORE UNSTABLE ENVIRONMENT.
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE THROUGH TONIGHT AND
SUNDAY...AS A SERIES OF WEAK DISTURBANCES RIDE EWD ALONG THE
FRONTAL BOUNDARY. ACCOMPANYING THE THREAT OF LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES...IS THE THREAT OF FLASH FLOODING.
SHV RADAR ESTIMATES ARE AROUND 1 TO 1.5 INCHES WHERE RAIN HAS
ALREADY FALLEN TODAY. CONSIDERING THE ALREADY SATURATED SOILS FROM
RAINFALL EARLIER IN THE MONTH AND THAT CONVECTION SHOULD CONTINUE
ALONG THE SAME AREAS THROUGH AT LEAST SUNDAY EVENING...WILL ISSUE
FLASH FLOOD WATCH EFFECTIVE IMMEDIATELY THROUGH 7 PM SUNDAY. GFS
INDICATES THAT CONVECTION WILL CONTINUE THROUGH TUESDAY MORNING
FOR THE NORTHERN COUNTIES...AS RIDGE OVER MEXICO SLIDES WWD...AND
FLOW ALOFT BECOMES NWLY. NAM IN AGREEMENT...ALTHOUGH TO A LESSER
EXTENT. THAT BEING SAID...FFA MAY NEED TO BE EXTENDED THROUGH
MONDAY IF MODELS CONTINUE THE TREND. TEMPS IN THE SHORT TERM WILL
BE TRICKY AS LONG AS THE BOUNDARY HANGS AROUND. GFS/NAM FRONTAL
PLACEMENT DIFFERS SOMEWHAT...SO WENT WITH A BLEND OF THE TWO WHEN
CONSIDERING TEMPS.
UPPER LOW TRAVERSING THE U.S./CANADA BORDER WILL FINALLY PUSH THE
BOUNDARY OUT OF THE REGION BY WEDNESDAY. RAIN CHANCES
DIMINISH...BUT NOT FOR LONG. AS THE UPPER LOW MOVES EWD...TRAILING
COLD FRONT APPROACHES THE REGION...AND RAIN CHANCES QUICKLY
RETURN.
BY FRIDAY...UPPER RIDGING TAKES HOLD...AND ANY DISTURBANCES IN THE
FLOW LOOK TO STAY N OF THE REGION. /12/
&&
.AVIATION...
SCTD TSTMS TO CONTINUE THROUGH THIS OVERNIGHT IN A WARM AND UNSTABLE
AIRMASS. EXPECT LOWERING OF CEILING TO MVFR OVERNIGHT AS IT TYPICAL
FOR OVERNIGHT. BY LATE SUNDAY MORNING...CEILINGS SHOULD LIFT AND
MIX OUT WITH TYPICAL SCTD CUMULUS TYPICAL OF LATE SPRING AND EARLY
SUMMER. /VIII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 80 65 76 64 / 50 40 40 40 30
MLU 66 79 64 76 59 / 50 40 40 40 30
DEQ 58 71 59 71 58 / 60 70 60 60 50
TXK 60 72 60 71 59 / 60 70 50 60 50
ELD 63 73 60 72 59 / 60 70 50 60 50
TYR 65 80 64 75 63 / 50 40 40 40 30
GGG 65 80 64 75 64 / 50 40 40 40 30
LFK 70 87 69 85 68 / 20 30 20 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: TXZ096-097.
&&
12/08Hazardous weather outlook, May 9, 11:46 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1146 AM CDT SAT MAY 9 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-101200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP EARLY THIS AFTERNOON...ALONG AND NORTH OF I 20...WHERE A FRONTAL BOUNDARY LIES. THE THREAT WILL SHIFT TO JUST SOUTH OF I 20 AS THE FRONT SLOWLY DIPS SOUTHWARD THIS EVENING. STRONG INSTABILITY FROM DAYTIME HEATING WILL AID IN THUNDERSTORM INITIATION THIS AFTERNOON. EVEN WITH THE LOSS OF DAYTIME HEATING...EXPECT THUNDERSTORMS TO CONTINUE AS THE LOW LEVEL JET KICKS IN TONIGHT...WITH LOCALLY HEAVY RAINFALL AND THE POSSIBILITY FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL CONTINUE THROUGH AT LEAST SUNDAY NIGHT. FLASH FLOODING WILL BE A POSSIBILITY... CONSIDERING THE RAINFALL EARLIER IN THE MONTH. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LAZ017>022-TXZ152-153-165>167-101200- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES- SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS A SOUTHWARD MOVING COLD FRONT ENTERS A MODERATELY UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AND MONDAY...AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH SOUTHWARD. SOME STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
In the hours before
Local storm report, May 9, 3:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST 4 W NASH 33.44N 94.20W
05/09/2009 E65 MPH BOWIE TX EMERGENCY MNGR
60 TO 70 MPH ESTIMATED WIND GUSTS. FROM EM.
&&
CROSSLocal storm report, May 9, 3:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG DOUGLASSVILLE 33.19N 94.35W
05/09/2009 CASS TX TRAINED SPOTTER
TREES DOWNED.
&&
CROSSLocal storm report, May 9, 3:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST STAMPS 33.36N 93.50W
05/09/2009 E60 MPH LAFAYETTE AR TRAINED SPOTTER
&&
CROSSLocal storm report, May 9, 3:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 2 E FULTON 33.61N 93.78W
05/09/2009 HEMPSTEAD AR LAW ENFORCEMENT
TREES DOWNED ALONG I-30 FROM MM 24 TO MM 26.
&&
CROSSLocal storm report, May 9, 3:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG GARLAND 33.36N 93.71W
05/09/2009 MILLER AR LAW ENFORCEMENT
TREES DOWNED.
&&
CROSSSpecial weather statement, May 9, 3:45 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT SAT MAY 9 2009
ARZ072-073-092145-
COLUMBIA-UNION-
345 PM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...CALION...EL DORADO...EMERSON...JUNCTION CITY...
LAWSON...LISBON...MACEDONIA...MAGNOLIA...MCNEIL...MOUNT HOLLY...
NORPHLET...SMACKOVER...SMITHLAND...VILLAGE...WALDO...WELCOME AND
WESSON...
AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
STEPHENS TO 6 MILES SOUTHWEST OF MACEDONIA...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.
15The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:31 PM CDT | Severe Thunderstorm Warning | SHV | Sevier | 59 min |
| May 9, 1:34 PM CDT | Severe Thunderstorm Warning | SHV | Little River, Sevier | 56 min |
| May 9, 2:05 PM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Howard, Lafayette, Little River, Miller, Sevier | 55 min |
| May 9, 2:09 PM CDT | Tornado Warning | SHV | Hempstead, Howard, Lafayette, Little River, Miller, Sevier | 66 min |
| May 9, 2:24 PM CDT | Severe Thunderstorm Warning | SHV | Lafayette, Miller | 66 min |
| May 9, 3:03 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Hempstead, Lafayette, Miller, Nevada | 42 min |
| May 9, 4:05 PM CDT | Severe Thunderstorm Warning | SHV | Union | 55 min |
| May 9, 4:06 PM CDT | Flash Flood Watch | SHV | Columbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more | 3 days |
| May 9, 4:50 PM CDT | Severe Thunderstorm Warning | SHV | Miller | 55 min |
| May 9, 6:19 PM CDT | Flash Flood Warning | SHV | Miller | 4 hr |
| May 9, 6:56 PM CDT | Flash Flood Warning | SHV | Hempstead, Nevada | 4 hr |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.